Oklahoma, 2020

Tornadoes and Hail in Oklahoma, November 24, 2020

November 24, 2020 · NWS TSA · 16 events in 8 counties and zones

Strong to severe thunderstorms developed across western and central Oklahoma during the afternoon of the 24th, along and ahead of an approaching cold front. The thunderstorms intensified as they moved eastward and across eastern Oklahoma during the late afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$220,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed across western and central Oklahoma during the afternoon of the 24th, along and ahead of an approaching cold front. The thunderstorms intensified as they moved eastward and across eastern Oklahoma during the late afternoon and evening hours. The strongest storms produced large hail up to golf ball size, damaging wind gusts, and two tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Nov 24, 5:21 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Nov 24, 5:21 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
521 PM CST Tue Nov 24 2020

...UPDATE...

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.

The main aviation concern for the upcoming period will be a west-
to-east moving line of thunderstorms likely affecting all
terminals from 02-07Z. Some of these thunderstorms may be severe,
with locally-enhanced wind gusts possible. Widespread IFR/MVFR
conditions are ongoing from the start, with these ceilings likely
to continue at all terminals well into the daytime hours tomorrow.
ROG should see reduced conditions through the entire period.
Ongoing southerly winds will shift to a more west to southwest
direction late this evening and into early tomorrow morning, with
gustiness likely to persist into the daylight hours tomorrow.

&&

.PREV DISCUSSION... /Issued 345 PM CST Tue Nov 24 2020/

SHORT TERM...Through Wednesday Night...
At mid afternoon...a surface low was positioned over Western
Oklahoma with a cold front stretched from the Texas Panhandle
through Central Kansas. Also from the surface low...a warm front
extended southeast into Eastern Texas with a dryline across West
Texas. Near the triple point of these features...thunderstorms
have initiated and were moving east northeast over Western
Oklahoma. Ahead of this activity...scattered showers and some
areas of drizzle were ongoing across portions of Eastern Oklahoma
and Northwest Arkansas within a zone of warm advection over a
50-55KT low level jet. Majority of the instability...both surface
based and elevated...were over West/Central Oklahoma and south of
the warm front into Texas where dewpoints in the 60s were
reported.

Over the next few hours...ongoing activity across the CWA will
remain possible while the main thunderstorm development out west
approaches the region. As the storms out west near the
CWA...latest CAMs/short term guidance indicates that part of the
warm front could reach into Southeast Oklahoma with 60+ deg
dewpoints around 00z. As of 3 PM...the 60 deg dewpoints had
already made it to Durant in far South Central Oklahoma. This will
aid in some increase in instability...both surface and
elevated...over Southeast Oklahoma...while more marginal elevated
instability continues for the rest of the CWA. In
response...showers and thunderstorms out west look to reach
Northeast Oklahoma shortly after 00z...with additional development
progged into Southeast Oklahoma around mid evening and Western
Arkansas thereafter.

Strong shear values with the low level jet combined with the
slight uptick in instability and steepening lapse rates will allow
for a limited severe potential to be possible this evening into
the early overnight hours before the majority of the precip is
forecast to exit Northwest Arkansas after 09z. Damaging winds of
60-70 mph along with hail up to the size of ping pong balls will
be possible with all of this activity. Where the 60+ deg dewpoints
and higher surface based instability can move into the
CWA...mainly Southeast Oklahoma...a low tornado potential will be
possible. After midnight...severe potentials should begin to
weaken as the cold front makes its way eastward through the CWA.
By 12z Wednesday...most all of the precip as well as the cold
front itself should be exiting the CWA. There is a limited
potential for some light rain/drizzle wrapping around the upper
low as it lifts into Eastern Kansas/Western Missouri by 12z
Wednesday.

Behind the cold front and the upper low...gusty west to
northwesterly winds are expected with the stronger gusts over
Northeast Oklahoma...closer to the surface low. These winds should
weaken through the day Wednesday with the departing low pushing
farther from the CWA. This should also allow for clearing skies
from southwest to northeast during the day Wednesday in the wake
of the exiting low. Temps Wednesday look to be in the 50s for most
locations and temps Wednesday night look to fall into the 30s. Parts
of Northeast Oklahoma and far Northwest Arkansas could see temps
around the freezing mark under mostly clear skies and light winds.

LONG TERM...Thanksgiving Day through Monday
Southerly winds quickly return Thanksgiving day allowing for temps
to rebound back into the 60s underneath mostly clear skies. At the
same time...a low pressure system is progged to drop southeast
into the Desert Southwest and become sort of cut off from the main
flow...while the northern stream flow pushes a weak cold front
through the CWA Thursday night. Latest indications are that
moisture could be limited with the short time frame of southerly
low level flow ahead of the boundary. Thus...have decreased pops
late Thursday night into a slight chance near the Red River late
Thursday night into Friday morning as the front moves through the
region. Cooler conditions are forecast Friday behind the front.

Over the weekend...the low over the Desert Southwest is progged to
get a push eastward and move through the region. Latest extended
model solutions have come into better agreement with the
track/timing of this wave and thus will continue with rain
chances Friday night into Saturday and increasing Saturday night
into Sunday before tapering off again Sunday night. A wave
dropping out of Canada...that is forecast to push the upper low
over the CWA...looks to move into the region behind the exiting
precip Sunday night. If this colder air moves quicker or if precip
lingers longer into Sunday night...there may be a small window
for the potential of some wintry weather. Will just have to wait
and see though...as this will continue to be updated through the
week.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....22
Hazardous weather outlook, Nov 24, 4:50 PM CST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
450 PM CST Tue Nov 24 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-251130-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
450 PM CST Tue Nov 24 2020

...Severe Thunderstorms Possible into Tonight...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Evening and Tonight.

TORNADO.
	RISK...Limited.
	AREA...Western sections of northeast Oklahoma and
           far southeast Oklahoma into west-central Arkansas.
	ONSET...After 6 pm...ending by 1 am.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Western sections of northeast Oklahoma and
           far southeast Oklahoma into west-central Arkansas.
           An isolated severe storm cannot be ruled out anywhere
           in eastern Oklahoma and northwest Arkansas.
	ONSET...After 6 pm...ending by 1 am.

DISCUSSION...
Thunderstorms will spread into northeast Oklahoma from the west
toward evening. While instability is limited, favorable winds aloft
will support some severe thunderstorm potential. The storms will
have some supercell structure on approach to the area, but will
likely be more linear in nature as it moves into northeast Oklahoma.
A few wind gusts to 65 mph will be the primary concern. Storm-scale
rotation will happen with the stronger cells, and a brief leading-edge
tornado or two can't be ruled out.

Winds aloft will become favorable for storm rotation from southeast
Oklahoma into west-central Arkansas tonight. While scattered
thunderstorms are expected in these areas, the storms are likely to
be more elevated in nature, not feeding off the air near the surface.
Any storm that can become more surface based in these areas tonight
will need to be monitored closely for severe thunderstorm potential,
including a non-zero chance of a tornado.

All of this activity will begin to shift eastward this evening and
should be clearing our western Arkansas counties around 1 am.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...High Wind Potential.
THURSDAY...Thunderstorm Potential and High Wind Potential.
FRIDAY THROUGH MONDAY...No Hazards.

EXTENDED DISCUSSION...
Showers and isolated thunderstorms are possible across far southeast
Oklahoma Thursday night. Gusty winds are expected on Wednesday and
Thursday.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Nov 24, 5:58 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Tulsa OK
558 PM CST Tue Nov 24 2020

OKZ054-250030-
Osage OK-
558 PM CST Tue Nov 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OSAGE COUNTY UNTIL
630 PM CST...

At 558 PM CST, a strong thunderstorm was located 3 miles east of
Marland, moving northeast at 45 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Southern Kaw Lake...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3669 9706 3670 9703 3669 9700 3668 9694
      3675 9689 3674 9683 3677 9682 3677 9679
      3678 9679 3679 9675 3680 9675 3679 9674
      3659 9694 3658 9698 3659 9706 3660 9704
      3666 9706
TIME...MOT...LOC 2358Z 214DEG 47KT 3658 9708
Special weather statement, Nov 24, 6:20 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Tulsa OK
620 PM CST Tue Nov 24 2020

OKZ054-250100-
Osage OK-
620 PM CST Tue Nov 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OSAGE COUNTY UNTIL
700 PM CST...

At 620 PM CST, a strong thunderstorm was located 8 miles south of Kaw
City, moving northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Shidler...                        Burbank...
Grainola...                       Foraker...
Pearsonia...                      Southern Kaw Lake...
Webb City...                      Apperson...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3700 9643 3692 9612 3654 9688 3656 9690
      3658 9689 3660 9691 3660 9694 3666 9701
      3669 9699 3669 9693 3672 9692 3675 9689
      3674 9683 3677 9682 3678 9675 3700 9675
TIME...MOT...LOC 0020Z 231DEG 48KT 3664 9687

The radar

The Tulsa radar (KINX), 119 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

9 hail, 5 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Osage

When
November 24, 6:33 PM CST
Where
Osage County, 0.72 mi WSW of Burbank
Measured
1.75 in hail
Property damage
$25,000
Reported by
Public
Coordinates
36.695, -96.731

Golf ball size hail damaged vehicles and homes.

Hail, Osage

When
November 24, 6:45 PM CST
Where
Osage County, 4.47 mi S of Fairfax
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
36.506, -96.711

Hail, Osage

When
November 24, 7:05 PM CST
Where
Osage County, 0.66 mi SSE of Hominy
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.412, -96.394

Hail, Washington

When
November 24, 7:30 PM CST
Where
Washington County, Bartlesville
Measured
1.75 in hail
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.750, -96.000

Golf ball size hail damaged vehicles, businesses, and homes.

Hail, Washington

When
November 24, 7:35 PM CST
Where
Washington County, 0.2 mi E of Copan
Measured
1.75 in hail
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.900, -95.926

Golf ball size hail damaged vehicles and homes.

Hail, Nowata

When
November 24, 7:40 PM CST
Where
Nowata County, 0.59 mi SW of Wann
Measured
1.5 in hail
Property damage
$15,000
Reported by
Social Media
Coordinates
36.915, -95.809

Ping pong ball size hail damaged vehicles and homes.

Hail, Pittsburg

When
November 24, 7:50 PM CST
Where
Pittsburg County, 1.21 mi NE of Cabaniss
Measured
1.75 in hail
Property damage
$15,000
Reported by
Social Media
Coordinates
34.944, -96.008

Golf ball size hail damaged vehicles and homes.

Hail, Pittsburg

When
November 24, 7:57 PM CST
Where
Pittsburg County, 4 mi W of Haywood
Measured
1 in hail
Reported by
Public
Coordinates
34.880, -96.021

Hail, Pittsburg

When
November 24, 8:12 PM CST
Where
Pittsburg County, 1.92 mi NNE of North Mc Alester
Measured
1 in hail
Reported by
Public
Coordinates
34.975, -95.757

Thunderstorm Wind, Pittsburg

When
November 24, 8:15 PM CST
Where
Pittsburg County, 0.25 mi E of Mc Alester
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.930, -95.766

Strong thunderstorm wind destroyed a metal awning.

Thunderstorm Wind, Delaware

When
November 24, 8:47 PM CST
Where
Delaware County, 2.62 mi ESE of Copeland
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
36.656, -94.776

Thunderstorm wind gusts were measured to 63 mph.

Thunderstorm Wind, Ottawa

When
November 24, 8:50 PM CST
Where
Ottawa County, 1.35 mi W of Wyandotte
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.800, -94.754

Strong thunderstorm wind uprooted a couple large hardwood trees near Twin Bridges State Park.

Tornado, Haskell

When
November 24, 8:54 PM CST to 8:59 PM CST
Where
Haskell County, 2.83 mi WSW of Lewisville to 0.28 mi NNE of Lewisville
Rating
EF1
Path length
3 mi
Path width
200 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
35.104, -95.316

This tornado destroyed a mobile home, snapped wooden utility poles, damaged the roofs of a couple homes, and snapped large tree limbs as it moved northeast. Based on this damage, maximum estimated wind in the tornado was 95 to 105 mph.

Thunderstorm Wind, Le Flore

When
November 24, 9:45 PM CST
Where
Le Flore County, 1.15 mi NNE of Spiro
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.245, -94.621

Thunderstorm wind gusts were estimated to 60 mph.

Thunderstorm Wind, Le Flore

When
November 24, 9:45 PM CST
Where
Le Flore County, 1.63 mi W of Oak Lodge
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
35.255, -94.628

Strong thunderstorm wind destroyed a pole barn on the north side of Spiro.

Tornado, Le Flore

When
November 24, 9:50 PM CST to 9:57 PM CST
Where
Le Flore County, 0.75 mi NW of Oak Lodge to 2.54 mi W of Braden
Rating
EF1
Path length
4 mi
Path width
250 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
35.258, -94.609

This tornado developed in the Arkansas River bottoms northeast of Spiro, where trees were uprooted. The tornado moved east-northeast, uprooting several more trees and damaging a barn before dissipating. It produced a radar detected tornadic debris signature from the KSRX WSR-88D. Based on this damage, maximum estimated wind in the tornado was 90 to 100 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyThe tornado archive for Oklahoma, 2020Warnings in Oklahoma, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 924032, 924033, 924034, 924035, 924043, 924045, 924046, 924052, 924053, 924054, 924058, 929811, 928854, 924061, 924063, 928855.